Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Beware of Compounding Pharmacy Thyroid Hormone Dispensing Errors

Posted Jun 24 2009 2:05pm 8 Comments
I do not use compounding pharmacy thyroid hormone for my patients. There are pure thyroid hormones made by companies such as Abbott, that makes Synthroid. Errors have been found with other medications from these pharmacies. Recently, errors have occurred when they have compounded thyroid hormone.
Case History:

46 Y/O male admitted the hospital with 22 pound weight loss,palpitations, but he did not have thyroid enlargement on physical exmination. He had a history of hypothyroidism, and had been taking thyroid hormone replacement therapy with Synthroid for 10 years. However, recently he changed physicians and the new PMD, switched him to compounded T4/T3 combination. Prior to the switch he had complained of fatique, but the first physician told him the thyroid tests were normal on his Synthroid. TSH was 1.5 N0.3-3.0. He sought a second opinion and that is when the new physician told him that he needed T3 along with the T4. 6 weeks later he was admitted. The thyroid tests were off the chart, T4 75 N 4-12, T3 1541 N 70-170. The pills were made in error, and had 11 times the dose per pill. The patient was treated in the hospital until the pulse rate was normal and discharged on beta blockers. He was clinically improved , had gained weight, and felt better by 3 weeks. Off thyroid he became hypothyroid. He was switched back on his old dose of Synthroid and the TSH was returned to normal. The pharmacy denied using that dose on any other patient. Well, why use them at all, when, safe commercially available pure thyroid hormones are available by Rx from your physician. Stay away from physicians that tout compounded hormones for treating your thyroid conditions.

Good Luck,
Dr.G.
Comments (8)
Sort by: Newest first | Oldest first

I am hypothyroid as a result of Graves disease adn RAI> have been having a horrible time finding a medication (replacement) drug that I do not have an allergic reaction to, we have tried synthroid, levoxyl, levthyroxine, thyrolar and I have ended up in the hospital for the reactions. They range from hives, itchy red rash, swelling of the face throat and tonigue and BP INCREASES AND SCREAMING HEADACHES. Tried a compounding pharmacy a found allergic reactions to methylcellulose and avicellulose. My TSH  is 38 and I am feeling pretty crumby. My endo is supposed to be contacting Abbott labs to see if they have a suggestion. Have an appointment on wed(7/29) Have been at this for 23 months and getting rally discouraged---any suggestions? Thank you.

What a load of garbage - Dr. Guttler! How much does Abbot pay you? Obviously, their was enough malpractice to go around in your very lame excuse and genralization in order to bash the entire compounding pharmacy industry and naturally desiccated thyroid products. Interesting that you had the patient's T3 levels after this mishap, but you failed to mention what his T3 levels were beforehand when he was also not feeling well. Synthroid does nothing but bring TSH in line, so doctors can feel like they are doing something ---- while their patients suffer excruciatingly and needlessly for years on end. There are many additional measures that need to be addressed in addition to prescribing Syn, taking your free trip, seminar and CE credits and just walking down the fairway. Quack-Quack-Quack!!!
Suec47 - why wouldn't you just have the compounding pharmacy give you T4 and T3 without any fillers whatsoever? Even if you have to take the capsule apart and consume the T4/T3 powder directly. Consult physician for proper .mcg of both to start out. With a TSH of 38, you are way out of control.  Abbott is not going to help you. I would consult another physician asap, in conjunction with an allergist! If you can't find a good endo, then go with internal medicine. You are definitely suffering and don't need a doctor to sit on his hands in a situation like that.
Kix
I'm hoping this gets read, I have been on synthroid for about 6 yrs, was on .125mcg, when it seemed to stop working, then my doc upped the dose to .137mcg,  but I kept feeling tired, cold, and complained, then doc re-lowered the dose to .125mcg, and now I have gained another 17 lbs in the past month! what do I do?

Agreed.  Compounding pharmacies should be looked at with a great deal of caution when it comes to filling thyroid medications, or any other medications for that matter.  Look at what they did to those champion horses.  Even veterinarians, who use compounding pharmacies on a regular basis, are starting to question the safety of such pharmacies.

I agree with Dr. Richard , everyone needs to be concentrate on Compounding pharmacies.

 *****************

<a href="http://bestpharmacydrugs.com" rel="dofollow">Best Pharmacy Drugs</a>

Nice post, thanka for sharing.

<a href="http://toppharmacynews.com" rel="dofollow">Pharmacy News</a>

*************

Tamara

 

 

Your blog is unbelievable. I do salutation of your treasured blog. Your accepted wisdom is great. I am glad to see this.

Toronto Marketing Company

 

 

Post a comment
Write a comment: